- by kgirl22 Feb 28New nurse here. Question with treating A-Fib. If heart rate is high say greater than 120 and bp is low, SBP 80's. What would a typical tx be?
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=818786©2013 allnurses.com INC. All Rights Reserved.
- 1,966 Views
- Mar 1 by andi.wTricky. Is the BP low because of the afib or does the pt normally run low? I think it would definitely depend on how brave the doc was feeling. You could try giving a slow bolus of amio and then starting a gtt. If the pt was symptomatic maybe amio and a pressor to get the BP a little higher. I would say a cardioversion would definitely be the safest bet though.
- Mar 1 by kgirl22Low BP due to the A-fib.
- Mar 2 by hodgieRNEasy...give them fluids. A liter of normal saline will give you some volume and then the gtt can be started. Sometimes, when you slow the heart down, the BP will rise. The heart has more time to fill and the output can increase. But if someone is hypotensive, there's nothing wrong with some fluids. A pressor shouldn't be started if they are dry. If there's an issue with CHF or fluid overload, even 250ml of NS can help. Vasopressors are contraindicated in pts that are volume depleted, so make sure that is addressed before Levo goes up.
- Mar 2 by DodongoI agree with the people above. There's a lot to consider. Is it new a-fib or is the pt normally in a-fib? If they're normally a-fib are they normally well controlled? Is the HR up and BP down due to anything else? S&S of infection? Can you hook up a cvp to see if fluids may be a good idea? What's their UOP? Are they losing intra vascular volume somehow? If it is due to the a-fib you can manage it from either a rate control vs rhythm control approach. It all depends on the clinical scenario.
- Mar 2 by kgirl22New a-fib a couple days after postop cabg. UOP good. Was just wondering about the amiodarone because of BP. Was another nurses pt. and amiodarone was ordered. I am not sure if a bolus was given. Was just wondering if this is typical. I was thinking cardizem would be appropriate. Thanks everyone for input. I am new and trying to put it all together. I had this pt. several days later, but when I get a minute I try to read history and learn from it. I like to have an idea of what type of tx I want before I call Docs.
- Mar 2 by Kara RN BSNWe always use amio on the postop hearts who have a fib/flutter. Our CT surgeons like amio, and our cardiologists like cardizem.
- Mar 3 by HCLong84Quote from kgirl22We would commonly use amiodarone if patient was well filled, but first also check electrolyte levels sometimes just need some potassium and then heart rate improves.New nurse here. Question with treating A-Fib. If heart rate is high say greater than 120 and bp is low, SBP 80's. What would a typical tx be?
- Mar 3 by hodgieRNCardizem is great for a-fib, but it can really affect BP. If they are hypotensive, amio is a better choice than cardizem. I wouldn't start a cardizem gtt on someone that's already hypotensive. This scenario does sound pretty typical. Another great thing about the amio is if the a-fib is new onset, they have a good chance of converting out of it with a gtt.
Even if a pt has good urine output, it's still ok to give boluses. I like to think of urine output as a vague indicator of fluid status. It's not always accurate and it can be a late indicator. Pt's can have adequate urine output with horrible CVPs.
- Mar 4 by DodongoAmio or dilt - 6 to one and half a dozen to the other. Depends on the provider prescribing. I know our intensivists prefer to use amio in patients who are hemodynamicly unstable because dilt can cause significant hypotension.